Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 30, 2009, 11:59 AM MST for Apache County, Navajo County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2009, 11:59 AM MST (18:59 UTC)
- Expired
- Jul 30, 2009, 12:45 PM MST
- In force
- 46 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 232 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 301859 SVRFGZ AZC001-017-301945- /O.NEW.KFGZ.SV.W.0013.090730T1859Z-090730T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1159 AM MST THU JUL 30 2009 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA... NORTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 1245 PM MST * AT 1156 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROUGH ROCK...OR 26 MILES NORTHWEST OF CHINLE...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 12 MILES NORTHWEST OF CHINLE AT 1210 PM MST PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1 INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH. && LAT...LON 3633 10962 3615 10989 3638 11009 3650 10993 TIME...MOT...LOC 1858Z 316DEG 18KT 3637 10993 $$ TC
2 follow-up statements
000 WWUS55 KFGZ 301915 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1215 PM MST THU JUL 30 2009 AZC001-017-301945- /O.CON.KFGZ.SV.W.0013.000000T0000Z-090730T1945Z/ NAVAJO AZ-APACHE AZ- 1215 PM MST THU JUL 30 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR NORTHWESTERN APACHE AND NORTHEASTERN NAVAJO COUNTIES... AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROUGH ROCK...OR 22 MILES NORTHWEST OF CHINLE...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 12MILES NORTHWEST OF CHINLE AT 1245 PM MST PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...CAUSING LOCALIZED FLOODING OF PAVED AND UNPAVED RURAL ROADS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3633 10962 3615 10989 3638 11009 3650 10993 TIME...MOT...LOC 1913Z 319DEG 14KT 3634 10990 $$ TC
000 WWUS55 KFGZ 301941 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1241 PM MST THU JUL 30 2009 AZC001-017-301947- /O.EXP.KFGZ.SV.W.0013.000000T0000Z-090730T1945Z/ NAVAJO AZ-APACHE AZ- 1241 PM MST THU JUL 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APACHE AND NORTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 1245 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LEVELS AND IS CURRENTLY 12 MILES NORTHWEST OF CHINLE. HOWEVER THE STORM IS STILL CAPABLE OF PRODUCING LOTS OF SMALL HAIL AND HEAVY RAIN. A SECOND STORM NEAR CHINLE IS GETTING STRONGER AND IS ALSO CAPABLE OF PRODUCING HAIL UP TO THREE QUARTER OF AN INCH AND STRONG WIND GUSTS TO 45 MPH. THESE STORMS WILL CONTINUE TO AFFECT THE CHINLE AREA TROUGH AROUND 100 PM MST OR 200 PM MDT. LAT...LON 3633 10962 3615 10989 3638 11009 3650 10993 TIME...MOT...LOC 1937Z 319DEG 14KT 3627 10982 $$ TC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:40 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 30, 9:40 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 940 AM MST THU JUL 30 2009 .SYNOPSIS...ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...WITH THE MAJORITY OF ACTIVITY REMAINING NORTH AND EAST OF THE MOGOLLON RIM. AN INCREASE IN MOISTURE AND GREATER CHANCES FOR THUNDERSTORMS ARE EXPECTED BY EARLY NEXT WEEK. && .DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWS A SHORT WAVE PASSING BY TO OUR NORTH. POCKET OF COOLER AIR IN THE MID LEVELS ASSOC WITH THIS WAVE WAS NOTED ON 12Z 500 MB PLOT AND MODEL ANALYSIS MOVING ACROSS NORTHERN ARIZONA. OUR 12Z SOUNDING INDICATED A NOTABLE INCREASE IN LOW LEVEL MOISTURE AND PWAT...IN ADDITION TO COOLING BETWEEN 500-700 MB...COMPARED TO OUR 00Z SOUNDING 12 HOURS AGO. AT THIS TIME IT APPEARS THAT THESE FEATURES SHOULD SET THE STAGE FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY TODAY...FOCUSED MAINLY ACROSS THE NORTHEAST QUADRANT OF OUR CWA. A NARROW LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...WHICH FORMED OFF A DECAYING OUTFLOW BOUNDARY LATE LAST NIGHT...ARE ONGOING RIGHT NOW JUST NORTH OF I-40 EAST OF FLAGSTAFF TOWARD WIDE RUINS. GIVEN CURRENT ACTIVITY AND EXPECTED ADDITIONAL ACTIVITY THIS AFTERNOON...WILL INCREASE POPS TODAY ACROSS THE NORTH AND NORTHEAST PORTIONS OF OUR CWA. DRIER AIR IS LOCATED SOUTH OF THE MOGOLLON RIM...SO WILL DEPICT A SHARP CUTOFF IN POP FIELD ALONG AND SOUTH OF THE RIM...WITH LOCATIONS SOUTH OF THE RIM EXPECTED TO REMAIN DRY TODAY. && .PREVIOUS DISCUSSION..330 AM MST...MID-LEVEL HIGH PRESSURE IS CURRENTLY CENTERED TO OUR SOUTH ACROSS NORTHERN MEXICO. THE ASSOCIATED FLOW PATTERN IS NOT FAVORABLE FOR INCREASING MOISTURE OR WIDESPREAD THUNDERSTORMS THROUGH FRIDAY...THOUGH A SLIGHT CHANCE FOR PRECIPITATION WILL STILL EXIST MAINLY NORTH AND EAST OF FLAGSTAFF. FOR THE WEEKEND INTO EARLY NEXT WEEK...THE HIGH PRESSURE CENTER IS ANTICIPATED TO GRADUALLY SHIFT TOWARDS THE FOUR CORNERS...WITH THE POTENTIAL FOR A MOISTENING SOUTHERLY FLOW RETURNING TO NORTHERN ARIZONA. WE HAVE INCREASING PRECIP CHANCES DURING THIS TIME FRAME...BUT ARE KEEPING THEM A NOTCH BELOW CLIMATOLOGICAL NORMALS FOR NOW. TEMPS WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL FOR MOST LOCATIONS FOR THE NEXT SEVERAL DAYS. && .AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO BROKEN SKY CONDITIONS WITH CLOUD BASES AT OR ABOVE 13 KFT MSL WILL DEVELOP NORTH OF A LINE EXTENDING THROUGH KIGM-KFLG-E24...WITH WIDELY SCATTERED THUNDERSTORMS...MOST NUMEROUS NEAR THE FOUR CORNERS AREA. VARIABLE WIND GUSTS TO 45 KTS WILL ATTEND THE STRONGER STORMS. ELSEWHERE... VFR CONDITIONS WILL CONTINUE. AFT 04Z...THUNDERSTORM ACTIVITY WILL END WITH SKIES BECOMING MOSTLY CLEAR BY 08Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.......................PETRO AVIATION.....................MCCOLLUM VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 30, 9:46 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 946 AM MST THU JUL 30 2009 AZZ004>018-037>040-310700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 946 AM MST THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY NORTHEAST OF THE MOGOLLON RIM. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND SMALL HAIL WILL BE POSSIBLE WITH ANY OF THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW DRYING AND WARMING TREND IS FORECAST FOR NORTHERN ARIZONA INTO THE FIRST HALF OF THE WEEKEND...HOWEVER AN INCREASE IN MOISTURE IS EXPECTED FOR THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK AND AN INCREASE IN THUNDERSTORM COVERAGE IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.